Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 2019, Volume 87, Issue 1

From Aggregate Betting Data to Individual Risk Preferences
p. 1-36

Pierre‐André Chiappori, Bernard Salanié, François Salanié, Amit Gandhi

We show that even in the absence of data on individual decisions, the distribution of individual attitudes towards risk can be identified from the aggregate conditions that characterize equilibrium on markets for risky assets. Taking parimutuel horse races as a textbook model of contingent markets, we allow for heterogeneous bettors with very general risk preferences, including non‐expected utility. Under a standard single‐crossing condition on preferences, we identify the distribution of preferences among the population of bettors and we derive testable implications. We estimate the model on data from U.S. races. Specifications based on expected utility fit the data very poorly. Our results stress the crucial importance of nonlinear probability weighting. They also suggest that several dimensions of heterogeneity may be at work.

Log In To View Full Content

Supplemental Material

Supplement to "From Aggregate Betting Data to Individual Risk Preferences"

This zip file contains the replication files for the manuscript.

Supplement to "From Aggregate Betting Data to Individual Risk Preferences"

This online appendix contains material that is not found within the manuscript.

Journal News